How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16268
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog has a rash on s nd ps, getting reder, he keeps

Customer Question

Hi, my dog has a rash on his hind hips , getting reder, he keeps munching that area.What should I do.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 9 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.

Again I do apologize that my colleagues could not aid you sooner. If you would still like assistance, can you tell me:

How long has he been showing these signs?
Any changes to the skin (ie pustules, pimples, redness, crusts/scaling, ulcers, or sores)?
Any diet change in the 2 months before this started?
What flea treatment did you use? When did you last apply it?

Customer: replied 9 months ago.
His fur is normally white, it has redish color, skin looks normal, no bumps,no scabs. Used Petco brand 30 day flea med, about three weeks ago. He is had this condition over a month. Diet has remained the same.
Customer: replied 9 months ago.
Marley skin condition, the picture seems to magnify bumbs that are not seen by the naked eye.
Expert:  Dr. B. replied 9 months ago.

Thank you,

First, I would note that the reddish color in your photos actually looks like saliva staining from his chewing the area. This is commonly seen in dogs that are chewing/grooming irritated areas excessively.

Now in regards ***** ***** skin irritation of this nature, we do have a few concerns. Still, we can rule out some right off the bat. First, the lack of skin changes, bacterial or fungal infections unlikely here. As well, if you have not changed his diet, started new treats, and the food company hasn't changed his diet's recipe; then food based allergies would be unlikely. Therefore, our main concerns here would be an environmental induced allergic dermatitis or since you haven't listed a specific drug used in the flea medication (and with the location of his signs and how often the store brands have resistance issues), flea allergy dermatitis.

With this in mind, to start it would be worth checking the label of the flea medication to see what it contains. Since this pattern of his skin irritation does raise concerns of flea allergy dermatitis, you may even want to cover bases using a more recent (and thus less prone to flea resistance) flea treatment like Advantage Multi, Bravecto, Revolution, or Stronghold. The other advantage with these is that these ones will also help against mites and lice in case they are playing a role here. As it is has been 3 weeks, you can repeat treatment now.

As well, while it does require a bit of tough love, we'd also need to think about putting an e-collar and/or boxer shorts (turned backwards so there is a hole for his tail) on him to block his access to the area. That way we can let the skin heal and stop the self-trauma he is causing. And if we do prevent him from having access to this area, you can potentially use a topical OTC hydrocortisone cream on problem areas to reduce his irritation further.

Otherwise, the use of antihistamines can be of benefit. Now I see you have tried these above but I just want to cover them in case you have been using too low or too infrequent a dose (a common problem). In these cases, we most commonly use Benadryl/Diphenhydramine (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/diphenhydramine-benadryl). For severely itchy dogs, we often will use this every 8 hours at a dose of 2 mg per pound of their body weight. Alternatively, if you have tried this one without success you could also try Cetirizine (0.5 mg per pound every 12 hours). Of course, we do need to appreciate that it can cause drowsiness just like in people. And of course, check with his vet before use if he has any known health issues or is on any other medication.

Finally, if you use the above and he isn't settling; then we'd need to consider speaking to his vet about a stronger prescription option for him (ie steroids, Atopica, Apoquel). In some cases, we just need to break the itch/scratch cycle and in others a low level treatment can keep them settled. But these can be used as needed to settle his irritation and get him comfortable.

Please take care,

Dr. B.

-------------------------------------------------------------------------- ---------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. *Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )

Expert:  Dr. B. replied 9 months ago.

-----------------------------------------------------------------------------------------------------------------

**Please make sure to rate my answer when you are satisfied as this is the only way I am credited for helping you (there is no further charge for this). IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)

Related Dog Veterinary Questions